Georgia, 2008

Tornado and Hail in Georgia, May 20, 2008

May 20, 2008 · NWS CAE · 13 events in 4 counties and zones

A couple of supercells moved through the CSRA and produced large hail, damaging winds, and one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A couple of supercells moved through the CSRA and produced large hail, damaging winds, and one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 2:12 PM EST, 26 minutes earlier.

Area forecast discussion, May 20, 2:12 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. STILL EXPECT SCATTERED
SHOWERS/TSTMS THIS AFTERNOON AND EVENING IN MOIST AND UNSTABLE
AIRMASS AHEAD OF COLD FRONT. IFR CONDITIONS IN TSTMS. SHOWERS ALREADY
DEVELOPING ACROSS THE AREA. EXPECT THUNDERSTORM TO DEVELOP AS AFTERNOON
HEATING CONTINUES. CONFIDENCE NOT HIGH THAT ANY STORM WOULD IMPACT A
TAF SITE AT THIS TIME. HAVE INDICATED CB AND VCTS IN TAFS. A FEW TSTMS
COULD BE POSSIBLY SEVERE. MAIN PERIOD FOR CONVECTION EXPECTED FROM 20Z
THROUGH 05Z. STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH
SUNSET. COLD FRONT WILL PUSH SOUTH OF THE AREA BY 09Z.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&
Hazardous weather outlook, May 20, 2:04 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT TUE MAY 20 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
304 PM EDT TUE MAY 20 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 20, 2:38 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             THOMSON                 33.47N 82.50W
05/20/2008  E0.88 INCH       MCDUFFIE           GA   PUBLIC

            GRAPE SIZE HAIL REPORTED IN THOMSON, GA.

&&

DS

The radar

The Columbia radar (KCAE), 104 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Columbia

When
May 20, 2:38 PM EST to 3:05 PM EST
Where
Columbia County, Evans to Harlem
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.530, -82.130

Emergency Manager reported golf ball size hail from Harlem to Grovetown to Martinez and Evans. Damage to vehicles, plants, and trees was reported and also that a couple of trees were down.

Hail, Richmond

When
May 20, 2:53 PM EST to 3:00 PM EST
Where
Richmond County, Hephzibah
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.320, -82.100

SKYWARN spotter reported golf ball size hail in Hephzibah and the Spanish Terrace subdivision.

Thunderstorm Wind, Richmond

When
May 20, 3:01 PM EST
Where
Richmond County, (Ags)bush Fld August
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.370, -81.970

ASOS recorded a wind gust to 58 kts at Bush Field.

Hail, Richmond

When
May 20, 3:20 PM EST
Where
Richmond County, Augusta
Measured
1.25 in hail
Reported by
Public
Coordinates
33.480, -81.970

Public reported half dollar size hail in downtown Augusta.

Hail, McDuffie

When
May 20, 4:28 PM EST
Where
McDuffie County, Dearing
Measured
0.75 in hail
Reported by
Public
Coordinates
33.420, -82.380

Public reported 3/4 inch hail.

Hail, Columbia

When
May 20, 4:40 PM EST
Where
Columbia County, Grovetown
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -82.200

Public reported 1 inch hail.

Hail, Burke

When
May 20, 4:50 PM EST
Where
Burke County, Keysville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.230, -82.230

Fire department reported golf ball size hail in Keysville.

Thunderstorm Wind, Richmond

When
May 20, 5:03 PM EST
Where
Richmond County, Augusta
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.480, -81.970

Sheriff reported trees and powerlines down in Augusta.

Hail, Burke

When
May 20, 5:30 PM EST
Where
Burke County, Girard
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.030, -81.720

Fire department reported golf ball size hail.

Thunderstorm Wind, Burke

When
May 20, 5:58 PM EST
Where
Burke County, Waynesboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.080, -82.020

Sheriff reported several trees and powerlines down in Waynesville. NWS storm survey also confirmed this.

Tornado, Burke

When
May 20, 6:41 PM EST to 6:55 PM EST
Where
Burke County, 1.23 mi ENE of Vidette to 3.43 mi WSW of Waynesboro Burke Arp
Rating
EF0
Path length
10.43 mi
Path width
600 yd
Property damage
$56,000
Reported by
NWS Storm Survey
Coordinates
33.036, -82.230

Storm survey found numerous trees and a few powerlines down along a path in rural Burke county. One home had trees down on an out building and minor damage was done to the back of an abonded church. Damage was also done to several wheat fields.

Hail, Burke

When
May 20, 8:43 PM EST to 8:50 PM EST
Where
Burke County, Gough
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.080, -82.230

Fire department reported quarter size hail.

Hail, Burke

When
May 20, 9:13 PM EST
Where
Burke County, Girard
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.030, -81.720

Fire department reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89235, 89237, 89239, 89238, 89232, 89252, 89254, 89253, 89255, 89262, 89258, 89264, 89265.